The prompt recognition, evaluation, and management of an acute decompensation in any hospitalized patient directly impacts the clinical outcomes. In this chapter, common presentations, evaluation, and initial management of hospitalized neurologic patients who develop sepsis, severe sepsis, and septic shock are reviewed. Sepsis-associated complications of encephalopathy, ICU-acquired weakness, and acute kidney injury are discussed. A practical approach to these patients is presented to help the reader establish an efficient diagnostic evaluation and management strategy.
PART 1—GENERAL APPROACH TO FEVER AND VITAL SIGN ABNORMALITIES
A 50-year-old man was admitted with acute-onset, rapidly progressive bilateral lower extremity weakness. Examination revealed a paraplegia with a T4 sensory level. Neuroimaging demonstrated findings concerning for transverse myelitis, and subsequent evaluation suggested an autoimmune cause. He was treated with plasma exchange (PLEX) through a central venous catheter. During a session of PLEX, the nurse called to report that the patient was “shaking.” He was given lorazepam for possible seizure. Upon evaluation, he was found to be disoriented, febrile, tachycardic, and mildly hypotensive.
What is the differential diagnosis for the patient’s presentation?
Any patient presenting with fever, hypotension, and tachycardia should be assumed to be septic until proven otherwise.
Autonomic dysreflexia typically presents with hypertension, but should be considered due to the presence of an upper thoracic cord lesion.1
Serotonin syndrome and neuroleptic malignant syndrome are potential causes of acute-onset fever, tachycardia, and encephalopathy in the proper clinical setting, but are also more likely to result in hypertension. It is necessary to review recently administered medications when evaluating patients with acute-onset encephalopathy with or without accompanying changes in vital signs.
Both transfusion-associated sepsis due to infusion of a product containing a microorganism and anaphylactic transfusion reactions can produce this constellation of symptoms abruptly.
While the patient’s initial presentation included “shaking,” generalized shaking is not consistent with an epileptic event when consciousness is preserved except in rare frontal seizure disorders. In this patient, the “shaking” that was described represented rigors and should alert the team to evaluate for infection.
In the above-mentioned vignette, the temporal onset during plasma exchange suggests either transfusion-associated severe sepsis or an anaphylactic transfusion reaction.
What are sepsis, severe sepsis, and septic shock?2